Nov 08

If Only It Were Just A Pain In The Ass

Tag: health,whiningDonna B. @ 7:22 pm

As I mentioned a couple of weeks ago, I caught a cold and it morphed into a sinus infection and bronchitis and I got drugs to make the trip to S. Carolina possible.

What I got was pack of methylprednisone. I knew it wasn’t a cure, but I also knew it would help stop the spiral of the bronchitis coughing (I had bronchitis really really bad several years ago and the coughing seems to be partly due to inflammation… caused by coughing!)

And I knew it would make me feel better. That along with a nasal spray to help drain my sinuses would make the trip possible.

What I didn’t expect was how good I felt by the 2nd day on the methylprednisone. I had an energy level I hadn’t experienced in maybe 10 years and my body ceased to hurt everywhere. I realized that I’d forgotten what a pain free day felt like.

In addition to some fairly severe injuries to knees and ankles (no one ever accused me of being graceful) during youth and as a young adult, I am also dealing with the family tendency toward severe osteoarthritis, carpal tunnel (from hand-sewing more than keyboard use), ulnar nerve entrapment in both elbows, odd little irritants possibly due to a meningioma, and the general physical insults of aging.

None of these things are really serious. I’m actually quite healthy and would be more so if moving were not literally such a pain everywhere but in the ass. I generally do OK with acetaminophen and/or naproxen.

Or so I thought. I realize now that I’ve learned to accept a certain level of pain as “normal”.  In a way, I hate the reminder of what pain free feels like though I enjoyed it immensely.

I had a bit of a rebound effect from the steroid. This past Friday and Saturday were horrible. I took all the acetaminophen and naproxen I thought was safe and it didn’t make a dent in the whole body (excepting the ass) pain.

That’s over and I’m back to my normally accepted level of pain now… but I remember fondly my pain free week.

6 Responses to “If Only It Were Just A Pain In The Ass”

  1. terri says:

    um..ok…I don’t like any word ending in -oma…and looking meningioma up online freaked me out for you. I vote for something other than meningioma….just because I now don’t like that word! ;-)

  2. Donna B. says:

    Ha! I’m not fond of that word either, but I’ll take it over several other -omas. If I gotta have one, I like having one that won’t mestastize.

    Even though my meningioma may have been caused by radiation treatment for tinea capitis in the late 50s, I chose to treat it with radiation instead of surgery. So… it’s still there, but it is no longer growing, we hope. Originally, I was going to have surgery, but in the months before I found myself giving away belongings, telling everyone goodbye in some way and realized that the surgery scared me a whole lot more than the tumor did. I could not “see” beyond the surgery and decided I could easily live with the odd little irritants and “spells” likely caused by the tumor as long as it didn’t grow larger.

    I think I’m durn lucky.

  3. retriever says:

    So sorry, Donna. I had always thought that steroids helped and didn’t have a rebound effect. My MD wanted to put me on them a few months ago for some godawful joint and other aches and I refused for fear of side effects. Friends had told me they made one depressed. Luckily, as it turned out she found the Lyme rash a day later, and the steroids would have made it worse…But I am so sorry you had such rebound pain.

  4. Donna B. says:

    I think the side effect of depression is with long-term use. I never intended (nor would my Dr. prescribe) anything longer than a week’s worth. And she told me she won’t prescribe that more than once a year unless there’s some other serious indicated need for steroids.

    Basically, I had to beg and appeal to emotion (it will be my first daughter-in-law!!) to get this prescription.

    My mood tended toward euphoria rather than depression, but I think a lot of that was because I DID. NOT. HURT. anywhere and was energetic. After the wedding and back at my daughter’s house, she made dinner for my husband and I and her in-laws. Her mother-in-law related her experience with a medrol pack a few years ago — and it correlated with mine. (With the exception she had more money available to spend and ended up in Spain…)

    My father gets steroid prescriptions fairly regularly — he’s 87 and his doctors are not so concerned about the long term side effects as mine are. He’s never experienced a rebound effect, and maybe my body was just reacting to unusual physical activity… but I don’t think that quite explains the intensity or the short duration.

    Philosophically, it’s a lesson that good is often (always?) accompanied by bad. Two side to every coin? Or that experiencing the bad makes us appreciate the good. Or… insert a favorite cliche!

    Whatever, it’s going to be at least another year before the bottom of the water tank on my toilets get cleaned again :-)

  5. CGHill says:

    The only steroids I’ve used were topical, to treat some mysterious skin ailment. I have no idea as to the general safety level thereof, but hey, they worked.

  6. Dr X says:

    I’ve probably taken too many steroids, childhood asthma, allergies and injuries. Day 2 is great, but then it’s bad.